Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 33, NWS Midland/Odessa, TX

May 20, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 20, 2008, 1:30 PM MDT for Eddy County, New Mexico. It took effect at May 21, 2008, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 20, 2008, 1:30 PM MDT (19:30 UTC)
In effect from
May 21, 2008, 11:00 AM MDT
Expired
May 21, 2008, 3:40 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4810 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 20, 11:05 AM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 20, 11:05 AM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1205 PM CDT TUE MAY 20 2008

.AVIATION...
LIGHT WINDS IN PLACE ACRS TAF SITES AND EXPECTED TO PERSIST INTO
THE EVENING. WEAK FRONT HAS PUSHED INTO MAF AND WINDS WILL VARY SOME
OVER SHORT DISTANCES. OTHERWISE VFR CONDITIONS ALSO EXPECTED...
ALTHOUGH HAVE LOW PROBABILITY CONCERNS THAT ISOLD HIGH BASED LIGHT
SHOWERS/DRY TSTMS MAY GENERATE LOCAL GUSTY WINDS THRU PEAK SFC
HEATING.

&&

.PREV DISCUSSION... /ISSUED 623 AM CDT TUE MAY 20 2008/

AVIATION...
LIGHT WIND THIS MORNING WILL PICK UP OUT OF THE SOUTHEAST DURING
THE DAY WITH THE DEVELOPMENT OF A SURFACE TROUGH OVER NEW MEXICO...
BUT BECOME LIGHT AGAIN AFTER SUNSET.  A FEW HIGH CLOUDS WILL ROLL
OVER TOP OF RIDGE BUT EXPECT MOSTLY CLEAR SKIES.

PREV DISCUSSION... /ISSUED 433 AM CDT TUE MAY 20 2008/

DISCUSSION...
TEMPERATURES THIS MORNING HAVE BEEN HELD UP IN A FEW LOCATIONS AS
WINDS HAVE REMAINED ELEVATED OVERNIGHT. 30 TO 60 DEGREE DEWPOINT
DEPRESSIONS WILL ALLOW FOR A SHARP DROP OFF IF WINDS DROP OFF AT
SUNRISE. MODELS STILL BRINGING WEAK COLD FRONT THROUGH THE TEXAS
PANHANDLE THIS MORNING BUT NOT EXPECTING MUCH EFFECT ACROSS THE
AREA EXCEPT FOR WINDS. SHOULD GET SOUTHEASTERLY SURFACE FLOW OVER
MUCH OVER THE AREA AS SURFACE HIGH SAGS SOUTHWARD INTO NORTH
CENTRAL TEXAS TODAY BUT THESE WINDS SHOULD BE RELATIVELY LIGHT.
UNSEASONABLY WARM TEMPERATURES ARE EXPECTED TO CONTINUE ACROSS
MUCH OF THE AREA TODAY. HIGHS ARE EXPECTED TO BE WITHIN A DEGREE
OR TWO OF DAILY RECORDS AND A FEW MAY BE BROKEN. NAM IS CONTINUING
TO BREAK OUT PRECIP OVER THE MOUNTAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON. WHILE BEING THE
OUTLIER...FELT IT NECESSARY TO AT LEAST MENTION IT AS THE THREAT
FOR DRY LIGHTNING EXISTS. INCREASING SOUTH AND WESTERLY WINDS IN
THE FORECAST FOR WEDNESDAY AS SURFACE TROUGH DEVELOPS ACROSS THE
WESTERN TEXAS PANHANDLE DOWN THROUGH THE BIG BEND REGION. THIS
WILL LEAD TO WHAT IS EXPECTED TO BE THE HOTTEST DAY THIS WEEK WITH
TEMPERATURES APPROACHING 110 ACROSS THE RIO GRANDE AND PECOS
RIVERS AND NEAR OR ABOVE 100 FOR MUCH OF THE REST OF THE AREA.
FORECASTS THEN BECOMES A LITTLE MORE INTERESTING AS UPPER LEVEL
RIDGE OVER THE AREA THATS KEEPING THE AREA WARM THIS WEEK SHIFTS
EASTWARD. UPPER TROUGH WILL DIG SOUTHWARD INTO THE CALIFORNIA/ARIZONA
REGION BY THURSDAY AFTERNOON. INCREASING CLOUD COVER ALONG WITH
DECREASING THICKNESSES WILL HELP TO BRING HIGH TEMPERATURES MORE
IN LINE WITH NORMALS. AS WEAK SHORTWAVES ROTATE AROUND THIS FEATURE
AND OVER THE REGION...PRECIP CHANCES WILL BE ON THE RISE THROUGH
THE REGION. ATTM...GOING WITH POPS IN THE 20 TO 30 PERCENT RANGE
FOR SATURDAY AND SUNDAY. NOT LOOKING LIKE ANY ACTIVITY THAT
DEVELOPS WILL BE SEVERE AS INSTABILITY AND SHEAR SHOULD BE ON THE
WEAK SIDE BUT A FEW RELATIVELY STRONG THUNDERSTORMS ARE NOT OUT OF
THE QUESTION.

FIRE WEATHER...
AN UPPER RIDGE OVER THE AREA WILL RESULT IN A CONTINUATION OF HIGH
TEMPERATURES NEAR 100 DEGREES THROUGH WEDNESDAY.  IN ADDITION THE
APPROACH OF AN UPPER TROUGH AND THE DEVELOPMENT OF A STRONG SURFACE
TROUGH WILL RESULT IN INCREASING 20FT WINDS WEDNESDAY.  THEREFORE A
FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY FOR THE VAN HORN
AREA... GUADALUPE MOUNTAINS... SOUTHEASTERN NEW MEXICO PLAINS...
UPPER TRANS PECOS AND PERMIAN BASIN.  INCREASING WINDS ALOFT AND
CONTINUED HOT AND DRY CONDITIONS WILL LIKELY LEAD TO CRITICAL FIRE
WEATHER CONDITIONS DURING THE AFTERNOON AND EARLY EVENING WEDNESDAY.
POOR RH RECOVERY IS EXPECTED WEDNESDAY NIGHT ACROSS THE WEST WITH
VERY GOOD RH RECOVERY OVER THE EAST.  FIRE WEATHER CONCERNS MAY
OCCUR AGAIN OVER MUCH OF THE REGION ON THURSDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 12 PM TO 8 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 9 PM CDT /8 PM
     MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&
Hazardous weather outlook, May 20, 12:25 PM MDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT TUE MAY 20 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
125 PM CDT TUE MAY 20 2008 /1225 PM MDT TUE MAY 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED DRY LIGHTNING WILL REMAIN POSSIBLE MAINLY IN AND AROUND
THE MOUNTAINS THROUGH THIS EVENING. GUSTY WINDS TO 40 MPH AND
ERRATIC WINDS WILL BE POSSIBLE NEAR HIGH BASED STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP WEDNESDAY
AS UNSEASONALLY HIGH TEMPERATURES...SINGLE DIGIT HUMIDITIES...AND
WINDS NEAR 25 MPH ACROSS THE PLAINS AND 40 MPH IN THE GUADALUPE
MOUNTAINS COMBINE TO RESULT IN EXTREME FIRE DANGER. A RED FLAG
WARNING HAS BEEN ISSUED FOR ALL AREAS NORTH OF THE PECOS RIVER
INCLUDING SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS FOR
WEDNESDAY.

HIGH WINDS ARE EXPECTED TO DEVELOP IN THE GUADALUPE MOUNTAINS
WEDNESDAY WITH SOUTHWEST AND WEST WINDS INCREASING TO 35 TO 45 MPH
WITH GUSTS TO 60 MPH.

THIS PATTERN WILL CONTINUE INTO THURSDAY AS VERY DRY AIR REMAINS
IN PLACE WITH THE HOT SPELL. A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR ALL AREAS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:18 PM MDTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more38 hr
May 20, 1:18 PM MDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more31 hr

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.